Question

Sciatica

What medication can cause bowel control problems?

A Answers (1)

  • ADiscovery Health answered

    It may be embarrassing to bring this up, but some medications can cause fecal incontinence.

    A medication called Xenical (generic name orlistat)-which is now sold over the counter in a lower dosage as Alli-is designed to prevent the body from absorbing fat, which will decrease the calorie intake of its users.

    During Xenical's clinical trial, researchers found that as much as 30 percent of ingested fat was excreted without being absorbed by the trial's subjects.

    It is essential that patients follow a low-fat diet of around 15 grams of fat per meal because if they don't, the results won't be pretty. Roche Laboratories reports the side effects of Xenical include gas with oily discharge. Roche also reports that users of this medication may experience an increased number of bowel movements, as well as an urgent need to have them and an inability to control them. This is especially true following meals containing higher amounts of fat than are recommended when using the drug.

    Alli, which came on the market in 2007, has a lower dosage of orlistat than Xenical. It has 60 mg rather than 120 mg. But it has the same side effects, which Roche describes as "treatment effects".

    Roche's Alli Web site recommends to users that they wear dark pants and bring a change of clothes to work, when they first begin taking Alli.

    Alli initially was very popular with dieters, but its sales sharply declined-perhaps because of the potential side effects.

Did You See?  Close
How should I exercise if I have sciatica?